Texas, 2023Hail and Damaging Winds in Texas, September 24, 2023
September 24, 2023 · NWS LUB · 3 events in 2 counties and zones
Despite large scale subsidence behind a departing upper level short wave trough and a cooler post frontal airmass, a single isolated severe thunderstorm developed in the extreme southeastern Texas Panhandle. Modest upslope flow in the post frontal air mass allowed a thunderstorm to develop along the edge of the caprock near Palo Duro Canyon State Park.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Despite large scale subsidence behind a departing upper level short wave trough and a cooler post frontal airmass, a single isolated severe thunderstorm developed in the extreme southeastern Texas Panhandle. Modest upslope flow in the post frontal air mass allowed a thunderstorm to develop along the edge of the caprock near Palo Duro Canyon State Park. This thunderstorm tracked to the southeast across the Rolling Plains producing several severe wind gusts and hail up to golf ball size.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 24, 5:41 PM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Sep 24, 5:41 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
641 PM CDT Sun Sep 24 2023
...New AVIATION...
.SHORT TERM...
(This evening through Monday)
Issued at 148 PM CDT Sun Sep 24 2023
Will run with a quiet forecast for the short term portion this
afternoon. A weak cold front has moved south of the forecast area
with convective initiation along it later today expected to remain
south and east of the forecast area. There is a minor signal for
isolated thunderstorm development in or near the mouth of Palo Duro
Canyon associated with modest upslope flow, but the scenario does
not look very likely on the face of it. Add in some subsidence
behind an upper level short wave trough exiting the Texas Panhandle
this afternoon and this potential looks even more unlikely. Will
handle with silent PoPs near 10 percent for this possibility. Not
much change then expected during the day Monday. Fair weather
expected again under northwesterly mid to upper level flow and with
modest northeast to east surface flow.
&&
.LONG TERM...
(Monday night through next Saturday)
Issued at 148 PM CDT Sun Sep 24 2023
A blocking pattern is still expected to continue Tuesday into late
Wednesday across the Midwest/Great Lakes while upper flow over the
FA will be broad ridging. Models continue to develop terrain induced
convection across southern New Mexico Tuesday afternoon. Some models
continue trying to bring some of this convection into our western
zones by late Tuesday evening. Weak upper flow will make it
difficult for convection to make it into the FA before being cut off
by outflow. There is a low chance that a weakening
shower/thunderstorm could cross the Texas/New Mexico state line
before fully dissipating. A mention of slight chance has been
maintained immediately along the state line. The upper ridge will
begin moving eastward late Wednesday as the blocking pattern breaks.
An amplifying upper trough across the Pacific Northwest will help to
put the FA under southwesterly upper flow. The upper trough is
progged to become a closed low as it continues to dig southward
going into the weekend. Models, mainly the GFS, continue to hint at
some convection this weekend ahead of the upper trough, but timing
between models differ by nearly 24 hours. The GFS is the most
bullish and earliest of the models with convection developing across
the region Friday evening/night. The ECMWF delays until Saturday
evening/night. One cause is the GFS has a stronger upper level
system. The GFS has been more consistent than other models as of
late, therefore a slight chance of precip has been added for Friday
evening.
&&
.AVIATION...
(00Z TAFS)
Issued at 630 PM CDT Sun Sep 24 2023
VFR conditions expected to prevail through the period at all three
TAF sites. There is a small potential for some low stratus to move
into LBB early tomorrow morning for a brief period.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...07
LONG TERM....51
AVIATION...11
Hazardous weather outlook, Sep 24, 2:08 AM CST, 17 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
308 AM CDT Sun Sep 24 2023
TXZ021>044-250815-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
308 AM CDT Sun Sep 24 2023
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Showers and thunderstorms will be possible Tuesday afternoon and
evening. While widespread severe thunderstorms are not expected, the
strongest storms could produce wind gusts up to 60 mph and localized
heavy rainfall.
Thunderstorm Wind, Motley
- When
- September 24, 7:38 PM CST to 7:39 PM CST
- Where
- Motley County, 1 mi S of Northfield
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.266, -100.600
A Texas Tech University West Texas mesonet site near Northfield measured wind gusts of 59 mph from 1938 CST through 1939 CST.
Hail, Cottle
- When
- September 24, 8:21 PM CST
- Where
- Cottle County, 6 mi WSW of Paducah
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.987, -100.397
A local emergency manager in Cottle County reported hail ranging from quarter size to golf ball size approximately six miles to the west of Paducah along US Highway 62.
Thunderstorm Wind, Cottle
- When
- September 24, 8:24 PM CST to 8:30 PM CST
- Where
- Cottle County, 10 mi SW of Paducah
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 33.918, -100.423
A Texas Tech University West Texas mesonet site near Paducah measured intermittent severe wind gusts from 2024 CST through 2030 CST. A peak wind gust of 62 mph was measured at 2026 CST.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, September 24 to 25, 2023$600 million · 4 in hail · 71 events
- Hail and Damaging Winds in Texas, September 24, 2023$507,000 · 2.75 in hail · 52 events
- Flash Flooding and Flood in Minnesota, September 24, 2023$270,000 · 7 events
- Damaging Winds in Texas, September 24, 202361 kt wind · 15 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 24, 202354 kt wind · 14 events
- Damaging Winds in Louisiana, September 24, 202361 kt wind · 13 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 24 to 25, 20234 events
- Hail and Damaging Winds in Texas, September 24, 20231 in hail · 3 events
- Damaging Winds in Oklahoma, September 24, 202352 kt wind · 2 events
- Damaging Winds in Florida, September 24, 202350 kt wind · 2 events
- Coastal Flood in District of Columbia, September 24, 20231 event
- Coastal Flood in Virginia, September 24, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1125332, 1125336, 1125338.